Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 156, NWS Lubbock, TX

July 4, 2004Hale County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 4, 2004, 6:20 PM CDT for Hale County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2004, 6:20 PM CDT (23:20 UTC)
Expired
Jul 4, 2004, 6:45 PM CDT
In force
25 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Hale County, TX

The radar

The Lubbock radar (KLBB), 46 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:10 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 3:10 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CDT SUN JUL 4 2004

.SHORT TERM...
UPPER LOW OVER WESTERN NEW MEXICO WORKING STEADILY EAST WITH
FAVORABLE UPPER LEVEL DIVERGENT PATTERN DEVELOPING ACROSS WESTERN
SOUTH PLAINS THIS AFTERNOON. EARLIER HIGH CLOUDS DELAYED SURFACE
HEATING SOME AND HAVE KEPT DEWPOINTS HIGHER BUT CIN ALSO HIGHER...SO
LITTLE CUMULUS DEVELOPMENT TO SHOW THUS FAR. BUT THIS IS EXPECTED TO
CHANGE RAPIDLY EARLY THIS EVENING AS HIGH CLOUDS EXITING ALLOWING
BETTER SURFACE WARMING WHILE DIVERGENCE ALOFT INCREASES FURTHER.
LATEST ETA RUN STILL INSISTS ON DEVELOPMENT OF CONVECTION ALONG
DRYLINE WESTERN SOUTH PLAINS SPREADING AT LEAST INTO CENTRAL SOUTH
PLAINS EARLY IN THE EVENING. SPC EARLIER UPGRADED TO SLIGHT RISK OF
SEVERE ALL OF OUR ZONES FOR POTENTIAL OF SEVERE WIND GUSTS AND LARGE
HAIL FROM HIGH BASED THUNDERSTORMS. THIS WILL BE REASONABLE AS LONG
AS CIN AREA CONTINUES TO SHRINK AS FORECAST...AND WILL CONTINUE TO
PLAY THIS SCENARIO FOR NOW. THUS HAVE IMPROVED THUNDERSTORM CHANCES
SLIGHTLY FROM PREVIOUS FORECAST AND ADDED MENTION OF SEVERE THREAT.

REMNANTS OF THIS UPPER LOW SHOULD SHEAR RAPIDLY EASTWARD NORTH OF
THE AREA OVERNIGHT LEAVING WEAKNESS OVER WEST TEXAS THAT MODELS
GRADUALLY SHARPEN INTO DECENT TROF BY LATE MONDAY ACROSS SOUTHERN
PLAINS. INSTABILITY AND LOW LEVEL CONVERGENCE FAVORABLE FOR SLIGHT
CHANCE OF THUNDERSTORMS MONDAY AFTERNOON. TEMPERATURES STILL ABOVE
NORMAL...BUT LOWERED SLIGHTLY FROM PREVIOUS FORECAST WITH LOWER
HEIGHTS EXPECTED.  MCQUEEN

.LONG TERM...
MAY SEE ISOLATED STORMS LINGER MONDAY EVENING AS MID LEVEL TROUGH
AXIS TRANSLATES EAST OF THE AREA AND WITH WEAK CONVERGENCE ZONE
ACROSS THE WESTERN CWFA. ATTENTION THEN TURNS TO A RATHER STRONG
JULY COLD FRONT DROPPING SOUTH THROUGH THE PLAINS MON NIGHT/TUES AS
AN UPR TROUGH DIGS INTO THE MIDWEST. BOTH THE ETA/GFS HAVE THE FRONT
PUSHING INTO THE NORTHERN CWFA AROUND 18Z TUES AND THEN BECOMING
STATIONARY JUST SOUTH OF THE AREA TUES NIGHT. SCT STORMS SHOULD
DEVELOP ALONG/BEHIND THE FRONT BY LATE TUES AFTN...WITH THE BEST
CHANCE OF RAIN COMING DURING THE EVENING AND OVERNIGHT HOURS WITH A
POTENTIAL MCS TRACKING SOUTHEAST ACROSS THE REGION. IF THIS
OCCURS...ATMOSPHERE SHOULD REMAIN STABLE FOR MOST OF WEDNESDAY AS
FRONT LIFTS NORTH. HOWEVER...STORMS DEVELOPING ACROSS EASTERN NEW
MEXICO LATE WED COULD AGAIN TRACK TOWARD THE AREA DURING THE EVENING
AS NORTHWEST FLOW ALOFT PERSISTS.

UPPER RIDGE BEGINS TO BUILD BACK ACROSS WEST TEXAS THURSDAY THROUGH
SUNDAY AS ANOTHER UPR TROUGH SKIRTS ALONG THE U.S./CANADA BORDER.
EXCEPT FOR A SLIGHT CHC OF STORMS ACROSS THE WESTERN CWFA THURSDAY
EVENING...WARMER AND DRIER CONDITIONS WILL RETURN TO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       63  92  64  88 /  30  20  20  30
TULIA        67  92  67  88 /  30  20  20  30
PLAINVIEW    68  94  68  89 /  30  20  20  30
LEVELLAND    69  97  67  93 /  30  20  20  20
LUBBOCK      71  96  70  92 /  30  20  20  20
BROWNFIELD   70  97  68  96 /  30  20  20  20
CHILDRESS    74  94  72  89 /  30  20  20  30
SPUR         72  94  70  93 /  30  20  20  20
ASPERMONT    73  94  71  94 /  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/21
Hazardous weather outlook, Jul 4, 3:23 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT SUN JUL 4 2004

TXZ021>044-052023-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
323 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON AND EVENING. A DISTURBANCE APPROACHING FROM NEW
MEXICO WILL CROSS INTO NORTHWEST TEXAS THIS EVENING WITH A VERY WARM
AND UNSTABLE AIRMASS CURRENTLY IN PLACE. HIGH BASED THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR THE DRY LINE ACROSS THE WESTERN AND
CENTRAL SOUTH PLAINS DURING THE LATE AFTERNOON AND EARLY EVENING
WITH POTENTIAL FOR HIGH WINDS AND LARGE HAIL. A FEW SEVERE STORMS
COULD ALSO SPREAD INTO THE ROLLING PLAINS LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...

MONDAY MAY SEE ISOLATED HIGH BASED THUNDERSTORMS. THESE
THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 45 TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

MCQUEEN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:30 PM CDTSevere Thunderstorm WarningLUBTerry60 min
Jul 4, 6:54 PM CDTSevere Thunderstorm WarningLUBLynn66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.